Liver Allograft Failure After Nivolumab Treatment-A Case Report With Systematic Literature Research.
Background: Orthotopic liver transplantation (OLT) is a potential curative treatment in patients with hepatocellular carcinoma (HCC); however, treatment options for recurrent HCC after OLT are limited. Immune checkpoint inhibitors, such as nivolumab, an inhibitor of programmed cell death protein 1, have been successfully used for metastatic HCC but data on safety of nivolumab following solid organ transplantation are limited.
Methods: We report a 53-year-old woman with HCC who was treated with OLT. After 2 years, HCC recurred. Initial treatment with sorafenib was discontinued due to side effects and disease progression. Progressive HCC in the lung and lymph nodes was subsequently treated with nivolumab. One week after the first nivolumab dose, rapid progressive liver dysfunction was noted. Liver biopsy revealed severe cellular graft rejection prompting treatment with intravenous steroids and tacrolimus. Liver function continued to decline, leading to severe coagulopathy. The patient succumbed to intracranial hemorrhage.
Results: A systematic PubMed search revealed 29 cases treated with a checkpoint inhibitor following solid organ transplantation. Loss of graft was described in 4 (36%) of 11 cases with OLT and in 7 (54%) of 13 cases after kidney transplantation. However, cases with favorable outcome were also described. Eighteen cases with adverse events were identified upon searching the World Health Organization database VigiBase, including 2 cases with fatal outcome in liver transplant recipients due to graft loss.
Conclusion: Experience with checkpoint inhibitors in solid organ transplant recipients is limited. Published cases so far suggest severe risks for graft loss as high as 36% to 54%.
|投稿者||Gassmann, Dimitri; Weiler, Stefan; Mertens, Joachim C; Reiner, Cacilia S; Vrugt, Bart; Nageli, Mirjam; Mangana, Joanna; Mullhaupt, Beat; Jenni, Fabienne; Misselwitz, Benjamin|
|組織名||Department of Internal Medicine, University Hospital Zurich and University of;Zurich, Zurich, Switzerland.;Department of Clinical Pharmacology and Toxicology, University Hospital Zurich;and University of Zurich, Zurich, Switzerland.;Department of Gastroenterology and Hepatology, University Hospital Zurich and;University of Zurich, Zurich, Switzerland.;Institute of Diagnostic and Interventional Radiology, University Hospital Zurich;Institute of Pathology and Molecular Pathology, University Hospital Zurich and;Department of Dermatology, University Hospital Zurich and University of Zurich,;Zurich, Switzerland.|